Alert archive / California / Flash Flood Watches in 2012
Flash Flood Watch 7, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Aug 13, 2012, 3:23 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 13, 2012, 10:00 AM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2012, 3:23 AM PDT (10:23 UTC)
- In effect from
- Aug 13, 2012, 10:00 AM PDT
- Expired
- Aug 13, 2012, 7:20 PM PDT
- In force
- 9 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -559 J/kg
- Mixed-layer LCL
- 2368 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
936 WGUS66 KSGX 131023 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 323 AM PDT MON AUG 13 2012 ...FLASH FLOOD WATCH FOR THE MOUNTAINS...ADJACENT DESERTS...AND PORTIONS OF THE INLAND EMPIRE FOR LATE MORNING THROUGH EARLY EVENING... .VERY MOIST AND UNSTABLE CONDITIONS WILL PRODUCE THUNDERSTORMS IN THE MOUNTAINS AND ON DESERT SLOPES THIS AFTERNOON. THESE STORMS ARE EXPECTED TO PRODUCE FLASH FLOODING IN SOME AREAS. PORTIONS OF THE INLAND EMPIRE ALONG A LINE FROM LAKE ELSINORE TOWARDS HEMET COULD ALSO BE IMPACTED BY THUNDERSTORMS PRODUCING HEAVY RAIN. CAZ048-055-056-058-060>062-132200- /O.NEW.KSGX.FF.A.0007.120813T1700Z-120814T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 323 AM PDT MON AUG 13 2012 ...FLASH FLOOD WATCH IN EFFECT FROM 10 AM PDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS- THE INLAND EMPIRE...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * FROM 10 AM PDT THIS MORNING THROUGH THIS 9 PM EVENING * UNTIL 7 PM PDT THIS EVENING. * EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS...SMALL STREAMS...AND LOW LYING AREAS. IN ADDITION THERE IS A THREAT OF ROCK AND MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 17
2 follow-up statements
600 WGUS66 KSGX 132018 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 118 PM PDT MON AUG 13 2012 ...FLASH FLOOD WATCH FOR THE MOUNTAINS...ADJACENT DESERTS...AND PORTIONS OF THE INLAND EMPIRE THROUGH EARLY EVENING... .VERY MOIST AND UNSTABLE CONDITIONS WILL PRODUCE THUNDERSTORMS IN THE MOUNTAINS AND ON DESERT SLOPES THIS AFTERNOON. THESE STORMS ARE EXPECTED TO PRODUCE FLASH FLOODING IN SOME AREAS. PORTIONS OF THE INLAND EMPIRE ALONG A LINE FROM LAKE ELSINORE TOWARDS HEMET COULD ALSO BE IMPACTED BY THUNDERSTORMS PRODUCING HEAVY RAIN. CAZ048-055-056-058-060>062-140400- /O.CON.KSGX.FF.A.0007.000000T0000Z-120814T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 118 PM PDT MON AUG 13 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY... RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS... SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * UNTIL 9 PM PDT THIS EVENING. * EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS...SMALL STREAMS...AND LOW LYING AREAS. IN ADDITION THERE IS A THREAT OF ROCK AND MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
037 WGUS66 KSGX 140220 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 720 PM PDT MON AUG 13 2012 ...FLASH FLOOD WATCH CANCELLED... CAZ048-055-056-058-060>062-140330- /O.CAN.KSGX.FF.A.0007.000000T0000Z-120814T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 720 PM PDT MON AUG 13 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS BEEN CANCELLED. THUNDERSTORMS HAVE DIMINISHED THIS EVENING AND THE THREAT OF FLASH FLOODING HAS ALSO DIMINISHED. $$ MM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 12, 9:30 PM PDT, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 12, 9:30 PM PDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT SUN AUG 12 2012
.SYNOPSIS...
CONTINUED HOT AND HUMID THROUGH MONDAY WITH SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS IN THE MOUNTAINS...DESERTS. FOR TUESDAY
THROUGH THURSDAY...CHANCES OF AFTERNOON THUNDERSTORMS DECREASE AND
DAYTIME TEMPERATURES LOWER BY A FEW DEGREES. ANY MARINE LAYER CLOUDS
AND FOG WILL BE PATCHY AND CONFINED TO COASTAL AREAS. WARMER AGAIN
TOWARDS THE END OF THE WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
IT HAS BEEN A VERY ACTIVE DAY AGAIN WITH NUMEROUS THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS...AND EVEN INTO THE INLAND EMPIRE. MIT WAS
QUITE HOT AS WELL INLAND WITH TEMPERATURES AGAIN ECLIPSING THE
CENTURY MARK IN MANY AREAS. SEVERAL MAXIMUM/MINIMUM TEMPERATURES
RECORDS WERE TIED OR BROKEN IN THE LOWER DESERTS. THE MAXIMUM
TEMPERATURE FOR THE REGION WAS LOGGED AT OCOTILLO WELLS WITH 120
DEGREES F. THE FLASH FLOOD WATCH WILL BE DROPPED SHORTLY.
THERE IS LITTLE REASON TO BELIEVE WE WILL SEE ANY SIGNIFICANT CHANGE
THROUGH MON. WATER VAPOR IMAGERY STILL SHOWS A CIRCULATION CENTERED
NEAR YUMA. THIS HAS MOVED LITTLE SINCE YESTERDAY AND REMAINS ILL-
DEFINED IN THE MODEL HEIGHT FIELDS. THE 00Z MIRAMAR SOUNDING
CONTINUES TO SHOW WEAK EASTERLY FLOW TO AT LEAST 30K FT AND PW OF
1.5 INCH.
THE MODELS WANT TO TRY AGAIN TO DEVELOP MORE OF A SOUTHERLY FLOW
OVER THE REGION IN THE MID-LEVELS MON...WHILE THE UPPER HIGH REMAINS
ANCHORED NEAR THE NM/AZ BORDER. SOME DECREASE IN PW IS ADVERTISED
AGAIN FOR MON LIKE IT WAS FOR TODAY AS WELL. THAT DID NOT
MATERIALIZE SO HAVE LITTLE FAITH IT WILL TOMORROW UNTIL A MEANINGFUL
SHIFT IN THE UPPER AIR PATTERN IS UNDERWAY. THIS MEANS WE CAN EXPECT
WEATHER ON MON SIMILAR TO TODAY. NUMEROUS AFTERNOON THUNDERSTORMS
INLAND AND WARM TO HOT AND HUMID MOST AREAS. A FLASH FLOOD WATCH
WILL LIKELY BE NEEDED AGAIN FOR THE MOUNTAINS AND DESERTS.
WITH THE MONSOON AIRMASS FIRMLY IN PLACE...EXPECT IT WILL BE
DIFFICULT TO GET ANY MARINE LAYER CLOUDS TO DEVELOP AGAIN TONIGHT.
SEA SURFACE TEMPS IN THE BIGHT HAVE REACHED THE UPPER 60S AND LOWER
70S...SO WOULD EXPECT COASTAL AREAS TO HAVE NO TROUBLE MAKING THE
80S AGAIN ON MON.
SOME DRYING ALOFT IS INDICATED OVER THE AREA FOR THE MIDWEEK PERIOD
AS A LOW PRESSURE TROUGH DEVELOPS OFF THE WEST COAST AND BRINGS MORE
OF A SW COMPONENT TO THE WINDS BUT IT IS SHORT-LIVED BEFORE THE HIGH
OVER THE SW REBUILDS LATER IN THE WEEK. SO LOOK FOR SLIGHT COOLING
TUE THROUGH THU...BUT PERHAPS MORE HEAT AND HUMIDITY...AND MONSOONAL
SHOWERS AND THUNDERSTORMS TO WRAP UP THE WEEK.
THERE IS SOME HOPE FOR A MORE SUBSTANTIAL CHANGE TO COOLER AND DRIER
FOR NEXT WEEK BUT THE GFS AND ECMWF ARE AT ODDS AT THIS POINT. THE
GFS LOOKS NICER...WHILE THE ECMWF CONTINUES THE STATUE QUO.
&&
.AVIATION...
130245Z...COAST/VALLEYS... WILL THE LOW CLOUDS COME BACK OVERNIGHT
AT AIRPORT LOCATIONS IS THE QUESTION. WE DO HAVE DECENT ONSHORE
FLOW... BUT WITH THE CONVECTION THIS AFTERNOON DISRUPTING THE LARGER
LAND AND SEA BREEZE INTERACTIONS AND STRONG MONSOONAL FLOW... IT IS
DOUBTFUL... SO ONCE THE CONVECTIVE CLOUDS DISSIPATE GENERALLY SKC.
IF CEILINGS DO FORM... THEY WILL BE 500 FEET AGL OR LOWER.
VISIBILITY SHOULD STAY ABOVE 3 MILES AT THE MAIN COASTAL AIRPORTS.
AFTER 13/1900Z CLEAR... CONVECTIVE CLOUDS WILL AGAIN LIKELY FORM IN
THE MOUNTAINS AND DRIFT WEST IN THE AFTERNOON WITH HIGH AND MID
LEVEL CLOUDS NEAR THE AIRPORTS. NO LOW STRATUS CLOUDS EXPECT ON
MONDAY NIGHT AT THIS TIME FOR THE SAME REASONING.
MTNS/DESERTS... SKIES CLEARING... WITH THUNDERSTORMS FORMING ON
MONDAY FROM AROUND NOON THOUGHT THE EARLY EVENING HOURS. AGAIN THIS
WILL PREDOMINATELY IMPACT THE MOUNTAINS... BUT AS HAPPENED TODAY THE
GUSTY WINDS FROM THESE STORMS ARE DISRUPTING THE MORE TYPICAL WINDS
AT THE AIRPORTS WITH STRONG WIND GUSTS AND FROM RAPIDLY CHANGING
DIRECTIONS. TAFS WILL REFLECT EXPECTED PREDOMINATE WIND CONDITIONS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING UNTIL 10 PM PDT MONDAY FOR THE COACHELLA
VALLEY...SAN DIEGO COUNTY DESERTS.
PZ...NONE.
&&
PUBLIC..JAD
AVIATION/MARINE...PIERCEHazardous weather outlook, Aug 12, 8:00 PM PDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 800 PM PDT SUN AUG 12 2012 CAZ042-043-048-050-055>058-060>062-131100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 800 PM PDT SUN AUG 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT LOCAL FLOODING POSSIBLE FROM THUNDERSTORMS IN THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS AND DESERTS THROUGH THE EVENING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CONTINUED VERY HOT AND HUMID INLAND ON MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS BY AFTERNOON. THE THUNDERSTORMS WILL LIKELY PRODUCE FREQUENT AND DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND MAY PRODUCE STRONG WINDS...HAIL... AND HEAVY DOWNPOURS AND FLASH FLOODING. FOR TUESDAY...SOME DRYING IS EXPECTED...BUT ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE IN THE MOUNTAINS DURING THE AFTERNOON. FOR MONDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THE THREAT FOR FLASH FLOODING IS MODERATE. FOR TUESDAY IN THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THUNDERSTORMS ARE POSSIBLE. THE THREAT FOR FLASH FLOODING IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER IS DEACTIVATED FOR TODAY. ACTIVATION MAY BE NEEDED AGAIN TOMORROW FOR THIS AREA. JAD
In the hours before
Local storm report, Aug 12, 10:33 PM PDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1033 PM PDT SUN AUG 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG W PERRIS 33.79N 117.22W
08/12/2012 RIVERSIDE CA NWS EMPLOYEE
TIME ESTIMATED...WEST SIDE OF PERRIS ON OLIVE STREET AND
CALIFORNIA HIGHWAY 74... SMALL AND LARGE TREE LIMBS DOWN.
ON ELLIS STREET JUST NORTH OF CA ROUTE 74...TWO POWER
POLES WERE BROKEN AND OTHERS LEANING DUE TO WIND DAMAGE.
ONE RURAL STREET IN THAT AREA WAS CLOSED. ESTIMATED WIND
SPEED 50 TO 55 MPH.
&&
PIERCEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:29 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 46 min |
| Aug 12, 5:53 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 12, 6:14 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 46 min |
| Aug 12, 7:23 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 112 min |
| Aug 13, 11:43 AM PDT | Special Weather Statement | SGX | 47 min | |
| Aug 13, 11:54 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 65 min |
| Aug 13, 12:19 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Aug 13, 12:28 PM PDT | Special Weather Statement | SGX | San Diego | 62 min |
| Aug 13, 12:35 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Aug 13, 12:58 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Aug 13, 1:22 PM PDT | Special Weather Statement | SGX | San Diego | 53 min |
| Aug 13, 1:31 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 2 hr |
| Aug 13, 1:37 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 13, 3:06 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 97 min |
Nearby
Flash Flood Watches in California, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.